Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 27, 2016, 8:06 PM EDT for Johnson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2016, 8:06 PM EDT (00:06 UTC)
- Expired
- Apr 27, 2016, 8:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Johnson County, TN
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
302
WUUS54 KMRX 280006
SVRMRX
TNC091-280030-
/O.NEW.KMRX.SV.W.0014.160428T0006Z-160428T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EASTERN TENNESSEE...
* UNTIL 830 PM EDT
* AT 806 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MOUNTAIN CITY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...TRADE...LAUREL BLOOMERY AND NEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
3641 8174 3636 8172 3634 8175 3635 8178
3636 8179 3634 8185 3630 8191 3635 8199
3661 8183 3661 8176 3657 8168
TIME...MOT...LOC 0006Z 215DEG 18KT 3637 8186
HAIL...0.75IN
WIND...60MPH
$$
AMP.231 follow-up statement
168
WWUS54 KMRX 280016
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT WED APR 27 2016
TNC091-280030-
/O.CON.KMRX.SV.W.0014.000000T0000Z-160428T0030Z/
JOHNSON TN-
816 PM EDT WED APR 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR JOHNSON COUNTY...
AT 816 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNTAIN CITY...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN CITY...TRADE...LAUREL BLOOMERY AND NEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
3641 8174 3636 8172 3634 8175 3635 8178
3636 8179 3634 8185 3630 8191 3635 8199
3661 8183 3661 8176 3657 8168
TIME...MOT...LOC 0016Z 215DEG 18KT 3641 8182
HAIL...0.75IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:44 PM EDT, 22 minutes earlier.
Area forecast discussion, Apr 27, 7:44 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 744 PM EDT WED APR 27 2016 .AVIATION...SOME WIDELY SCATTERED CONVECTION ONGOING ACROSS THE SOUTHERN APPALACHIAN REGION...MAINLY AIDED BY TERRAIN. SOME OF THIS ACTION IS RIGHT OVER TRI BUT SHOULD BE CLEARING OUT AT THE START OF THE FORECAST HERE. A SLIGHTLY MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS IS BUILDING SLOWLY EAST ACROSS MIDDLE TENNESSEE EARLY THIS EVENING. WHILE INSTABILITY NOT OVERLY IMPRESSIVE EXPECT THIS AREA OF CONVECTION WILL CONTINUE EAST IMPACTING THE TERMINALS LATER TONIGHT. KEPT FLIGHT WEATHER GENERALLY MVFR AS THIS BAND OF SHOWERS AND THUNDERSTORMS MAKES ITS WAY ACROSS THE GREAT VALLEY. SUPPOSE SOME MVFR CEILINGS ALONG WITH SOME LIGHT FOG MAY HANG AROUND THROUGH DAYBREAK BEHIND THIS AREA OF RAIN. A DRIER WESTERLY FLOW SHOULD ALLOW FOR VFR OPERATIONS AT EACH TERMINAL AROUND THE 13-15Z TIME FRAME. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 27, 3:40 PM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 340 PM EDT WED APR 27 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 340 PM EDT WED APR 27 2016 /240 PM CDT WED APR 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND AGAIN THURSDAY IN THE SOUTHERN APPALACHIAN REGION. A FEW OF THESE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. A FEW OF THE STRONGEST STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON IN TO EVENING...WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL UP TO A QUARTER SIZE WILL BE THE PRIMARY THREAT WITH THESE STORMS. DAMAGING WIND WILL BE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND THURSDAY.
In the hours before
Special weather statement, Apr 27, 5:53 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT WED APR 27 2016
TNZ042-044-272215-
WASHINGTON-NORTHWEST GREENE-
553 PM EDT WED APR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE AND
SOUTHWESTERN WASHINGTON COUNTIES...
AT 552 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GREENEVILLE...
MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...LIBERTY...LIMESTONE...CAMP CREEK AND CHUCKY.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE!
LAT...LON 3615 8252 3612 8256 3604 8282 3617 8293
3639 8268 3615 8251
TIME...MOT...LOC 2152Z 233DEG 11KT 3617 8282
AMP.23Special weather statement, Apr 27, 6:18 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT WED APR 27 2016
TNZ042-044-272300-
WASHINGTON-NORTHWEST GREENE-
618 PM EDT WED APR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE AND
WASHINGTON COUNTIES...
AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUSCULUM...OR
NEAR 3 MILES EAST OF GREENEVILLE...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...GREENEVILLE...JONESBOROUGH...TUSCULUM...GRAY...MIDWAY...
SPURGEON...LEESBURG...LIMESTONE...CHUCKY...FALL BRANCH AND AVONDALE.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3626 8237 3623 8238 3613 8270 3629 8283
3644 8265 3642 8260 3644 8248 3628 8235
TIME...MOT...LOC 2217Z 233DEG 11KT 3623 8275
AMP.23Special weather statement, Apr 27, 6:26 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT WED APR 27 2016
TNZ045-272315-
UNICOI-
626 PM EDT WED APR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT UNICOI COUNTY...
AT 626 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF BANNER HILL...OR 11 MILES SOUTHWEST OF ERWIN...MOVING NORTHEAST AT 5
MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ERWIN...BANNER HILL...UNICOI AND ROCKY FORK.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE!
LAT...LON 3612 8233 3612 8235 3609 8240 3601 8246
3598 8251 3597 8254 3595 8256 3597 8260
3601 8261 3603 8259 3604 8260 3607 8258
3620 8233 3614 8229
TIME...MOT...LOC 2226Z 231DEG 6KT 3600 8251
AMP.23Special weather statement, Apr 27, 7:04 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT WED APR 27 2016
TNZ017-018-044-046-047-272345-
WASHINGTON-JOHNSON-SULLIVAN-NORTHWEST CARTER-SOUTHEAST CARTER-
704 PM EDT WED APR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
CENTRAL CARTER...EASTERN SULLIVAN AND WESTERN JOHNSON COUNTIES...
AT 704 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL...OR
OVER ELIZABETHTON...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...HAMPTON...CENTRAL...PINE CREST...UNICOI...
WATAUGA...NEVA...MILLIGAN COLLEGE...SADIE...SHADY VALLEY...HUNTER...SOUTH
HOLSTON DAM...HARR AND DOEVILLE.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3635 8178 3636 8179 3632 8187 3624 8227
3625 8229 3626 8232 3625 8236 3635 8243
3660 8203 3659 8194 3662 8192 3635 8175
TIME...MOT...LOC 2304Z 244DEG 28KT 3634 8228
AMP.23Special weather statement, Apr 27, 7:16 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT WED APR 27 2016
TNZ012-272345-
SCOTT-
716 PM EDT WED APR 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT COUNTY...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF
HELENWOOD...OR 10 MILES WEST OF ONEIDA...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...WINFIELD AND BIG SOUTH FORK NATIONAL.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3660 8441 3636 8465 3638 8469 3639 8469
3640 8466 3641 8467 3641 8466 3644 8469
3650 8471 3658 8477 3660 8476
TIME...MOT...LOC 2315Z 212DEG 14KT 3647 8470
AMP.23Special weather statement, Apr 27, 7:36 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT WED APR 27 2016
TNZ017-018-046-047-VAZ008-280015-
JOHNSON-SULLIVAN-NORTHWEST CARTER-SOUTHEAST CARTER-WASHINGTON-
736 PM EDT WED APR 27 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARTER...
SULLIVAN...JOHNSON...AND WASHINGTON COUNTIES AND THE CITY OF
BRISTOL...
AT 735 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF WALNUT HILL TO NEAR
BRISTOL TO 6 MILES NORTHEAST OF HAMPTON TO 14 MILES SOUTHEAST OF
ELIZABETHTON. MOVEMENT WAS NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...ABINGDON...MOUNTAIN CITY...BRISTOL TN...BRISTOL VA...BRISTOL...
WALNUT HILL...BLUFF CITY...NEVA...BLOUNTVILLE...SADIE...BENHAMS...SHADY
VALLEY...ELK MILLS...HUNTER...SOUTH HOLSTON DAM...HILANDER PARK...HARR...
DOEVILLE AND TRI-CITY AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE!!!
LAT...LON 3636 8179 3631 8190 3612 8203 3612 8206
3627 8208 3639 8218 3649 8245 3659 8239
3660 8230 3672 8233 3678 8217 3669 8192
3657 8182 3634 8175
TIME...MOT...LOC 2335Z 215DEG 19KT 3653 8238 3646 8218 3634 8209 3620
8204
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:26 PM EDT | Special Weather Statement | MRX | Johnson | 34 min |
| Apr 27, 9:15 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 30 min |
| Apr 27, 9:43 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 35 min |
| Apr 27, 10:26 PM EDT | Special Weather Statement | MRX | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.